Alert archive / Iowa / Wind Advisories in 2024

Wind Advisory 5, NWS Des Moines, IA

April 5, 202426 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Apr 5, 2024, 2:25 PM CDT for 26 counties in Iowa. It took effect at Apr 6, 2024, 1:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2024, 2:25 PM CDT (19:25 UTC)
In effect from
Apr 6, 2024, 1:00 PM CDT
Expired
Apr 7, 2024, 1:00 AM CDT
In force
12 hr
Issued by
NWS Des Moines, IA
All 26 counties

Adair County, IA, Adams County, IA, Audubon County, IA, Boone County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Crawford County, IA, Dallas County, IA, Emmet County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Madison County, IA, Palo Alto County, IA, Pocahontas County, IA, Ringgold County, IA, Sac County, IA, Taylor County, IA, Union County, IA, Webster County, IA, Winnebago County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 70 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2024-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2024-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1682 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

094 
WWUS73 KDMX 051925
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
225 PM CDT Fri Apr 5 2024

IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092-
060330-
/O.NEW.KDMX.WI.Y.0005.240406T1800Z-240407T0600Z/
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-Adams-Taylor-
Including the cities of Estherville, Algona, Emmetsburg, 
Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, 
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, 
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Denison, 
Carroll, Jefferson, Audubon, Exira, Guthrie Center, Panora, 
Bayard, Casey, Atlantic, Greenfield, Stuart, Adair, Fontanelle, 
Corning, Bedford, Lenox, and New Market
225 PM CDT Fri Apr 5 2024

...WIND ADVISORY IN EFFECT FROM 1 PM SATURDAY TO 1 AM CDT
SUNDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western into portions of central Iowa.

* WHEN...From 1 PM Saturday to 1 AM CDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
5 follow-up statements
554 
WWUS73 KDMX 060206
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
906 PM CDT Fri Apr 5 2024

IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092-
061015-
/O.CON.KDMX.WI.Y.0005.240406T1800Z-240407T0600Z/
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-Adams-Taylor-
Including the cities of Estherville, Algona, Emmetsburg, 
Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, 
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, 
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Denison, 
Carroll, Jefferson, Audubon, Exira, Guthrie Center, Panora, 
Bayard, Casey, Atlantic, Greenfield, Stuart, Adair, Fontanelle, 
Corning, Bedford, Lenox, and New Market
906 PM CDT Fri Apr 5 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM SATURDAY TO 1 AM CDT
SUNDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western into portions of central Iowa.

* WHEN...From 1 PM Saturday to 1 AM CDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
429 
WWUS73 KDMX 061525
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1025 AM CDT Sat Apr 6 2024

IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092-
062330-
/O.CON.KDMX.WI.Y.0005.240406T1800Z-240407T0600Z/
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-Adams-Taylor-
Including the cities of Estherville, Algona, Emmetsburg, 
Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, 
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, 
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Denison, 
Carroll, Jefferson, Audubon, Exira, Guthrie Center, Panora, 
Bayard, Casey, Atlantic, Greenfield, Stuart, Adair, Fontanelle, 
Corning, Bedford, Lenox, and New Market
1025 AM CDT Sat Apr 6 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT SUNDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western into portions of central Iowa.

* WHEN...From 1 PM Saturday to 1 AM CDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
779 
WWUS73 KDMX 061943
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
243 PM CDT Sat Apr 6 2024

IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092-
070345-
/O.CON.KDMX.WI.Y.0005.000000T0000Z-240407T0600Z/
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-Adams-Taylor-
Including the cities of Estherville, Algona, Emmetsburg, 
Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, 
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, 
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Denison, 
Carroll, Jefferson, Audubon, Exira, Guthrie Center, Panora, 
Bayard, Casey, Atlantic, Greenfield, Stuart, Adair, Fontanelle, 
Corning, Bedford, Lenox, and New Market
243 PM CDT Sat Apr 6 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT SUNDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western into portions of central Iowa.

* WHEN...From 1 PM Saturday to 1 AM CDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
032 
WWUS73 KDMX 062151
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
451 PM CDT Sat Apr 6 2024

IAZ006-016-025-036-047-059-072-082-093-070600-
/O.EXA.KDMX.WI.Y.0005.000000T0000Z-240407T0600Z/
Winnebago-Hancock-Wright-Hamilton-Boone-Dallas-Madison-Union-
Ringgold-
Including the cities of Winterset, Clarion, Belmond, Creston,
Mount Ayr, Webster City, Forest City, Britt, Boone, Adel,
Earlham, Waukee, Garner, Lake Mills, Perry, Eagle Grove, and
Kanawha
451 PM CDT Sat Apr 6 2024

...WIND ADVISORY IN EFFECT UNTIL 1 AM CDT SUNDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Boone, Dallas, Hamilton, Hancock, Winnebago, Wright, 
  Madison, Ringgold, and Union Counties.

* WHEN...Until 1 AM CDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092-
070600-
/O.CON.KDMX.WI.Y.0005.000000T0000Z-240407T0600Z/
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-Adams-Taylor-
Including the cities of Atlantic, Estherville, Laurens, Sac City,
Audubon, Fontanelle, Algona, Jefferson, Bedford, Adair, Carroll,
Rolfe, New Market, Early, Pomeroy, Rockwell City, Wall Lake,
Odebolt, Humboldt, Emmetsburg, Pocahontas, Exira, Fonda, Gilmore
City, Manson, Panora, Lake View, Bayard, Stuart, Lake City,
Schaller, Denison, Fort Dodge, Casey, Lenox, Guthrie Center,
Greenfield, and Corning
451 PM CDT Sat Apr 6 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT SUNDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of central, north central, northwest, southwest, 
  and west central Iowa.

* WHEN...Until 1 AM CDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

$$

Bury
569 
WWUS73 KDMX 070203
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
903 PM CDT Sat Apr 6 2024

IAZ004>006-015-016-023>025-033>036-044>047-057>059-070>072-081-082-
092-093-070600-
/O.CON.KDMX.WI.Y.0005.000000T0000Z-240407T0600Z/
Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt-
Wright-Sac-Calhoun-Webster-Hamilton-Crawford-Carroll-Greene-Boone-
Audubon-Guthrie-Dallas-Cass-Adair-Madison-Adams-Union-Taylor-
Ringgold-
Including the cities of Atlantic, Estherville, Clarion, Laurens,
Mount Ayr, Boone, Sac City, Audubon, Fontanelle, Webster City,
Eagle Grove, Algona, Creston, Jefferson, Bedford, Adair, Carroll,
Forest City, Rolfe, Early, New Market, Waukee, Pomeroy, Rockwell
City, Wall Lake, Perry, Odebolt, Kanawha, Humboldt, Emmetsburg,
Pocahontas, Exira, Fonda, Gilmore City, Manson, Panora, Lake
Mills, Lake View, Winterset, Bayard, Stuart, Belmond, Lake City,
Schaller, Denison, Fort Dodge, Adel, Britt, Earlham, Casey,
Lenox, Guthrie Center, Greenfield, Garner, and Corning
903 PM CDT Sat Apr 6 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT SUNDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Portions of central, north central, northwest, south 
  central, southwest, and west central Iowa.

* WHEN...Until 1 AM CDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Bury

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Apr 5, 12:33 PM CDT, 1 hour 52 minutes earlier. Its key messages:

  • Pleasant spring weather today.
  • Strong winds Saturday into Saturday night, followed by showers and storms Saturday night into Sunday. The severe threat is low, but a conditional threat for a few tornadoes may develop Sunday afternoon and evening.
  • Forecast trending drier Monday through mid-week.
Area forecast discussion, Apr 5, 12:33 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1233 PM CDT Fri Apr 5 2024

 ...Updated for the 18z Aviation Discussion...

.KEY MESSAGES...

- Pleasant spring weather today.

- Strong winds Saturday into Saturday night, followed by
  showers and storms Saturday night into Sunday. The severe
  threat is low, but a conditional threat for a few tornadoes
  may develop Sunday afternoon and evening.

- Forecast trending drier Monday through mid-week.

&&

.DISCUSSION...
Issued at 305 AM CDT Fri Apr 5 2024

All is quiet across the forecast area tonight as we are sandwiched
between large upper lows on either coast. Winds have backed off
considerably as a surface ridge axis slowly passes through. The
light winds, clear skies, and dry airmass has led to ideal radiative
cooling conditions. Favorable low lying areas in western and
northern Iowa may drop into the low 20s by daybreak this morning.
High pressure rules the day ahead with pleasant spring conditions
highlighted quite a bit of sunshine, light winds, and near normal
highs in the mid 50s to near 60.

The lull in activity is short lived as the deep western conus trough
pushes off the central Rockies Saturday and becomes negatively
tilted as it swings northeast. Low level conditions rapidly
respond to a deepening surface low moving toward the Nebraska
Sandhills region, leading to a very tight pressure gradient and
strong isallobaric forcing for higher sustained winds/wind
gusts. While the highest winds are expected to remain west of
our area, we will still likely see southeast wind gusts approach
advisory criteria over at least our western counties by late
afternoon or evening. Model soundings at DNS show 40+ kts at the
top of the mixed layer after 21z, then further increasing into
the evening and early overnight as the LLJ cranks up.
Confidence in the peak wind gust potential decreases toward
nighttime though, as models tend to over mix the boundary layer
within southeasterly wind + warm air advection regimes. Hedging
the forecast right now toward the more conservative guidance.
Elevated to near critical fire weather conditions may develop
over portions of the area Saturday afternoon. Refer to the Fire
Weather section for more information.

Precipitation chances quickly increase Saturday evening and night as
showers and storms push through within a narrow moisture axis. Hires
models show a line/multiples broken lines of elevated convection
quickly moving north and east through the cwa. Despite the strong
background kinematics, instability is not overly robust especially
with north and east extent. This will be a limiting factor on any
strong/severe potential as storms push through. Steep mid level
lapse rates and deep layer shear may still be enough to support some
stronger transient updrafts capable of producing hail and mixing
higher wind gusts down to the surface. Shower/storm chances continue
into Sunday as the upper low slowly wobbles toward the MO River by
late day and attendant surface front + moisture axis remains
over the area. The environment ahead of the front will be
highly sheared and may be supportive of a low-end tornado threat
should sufficient surface-based instability be realized.

The remainder of the forecast period is trending drier. The weekend
upper low slowly waffles north and weakens Monday into Tuesday as
dry air wraps around the southern periphery, likely wiping out our
precip potential save for perhaps our far northern counties. Another
large western conus low makes an eastward push toward mid-week, but
follows the previously established trend of a more southerly
track. NBM continues to advertise lower chance PoPs, but this is
looking increasingly unlikely in both recent deterministic and
ensemble data sets.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1232 PM CDT Fri Apr 5 2024

Widespread VFR conditions are expected for the duration of the
forecast. Surface winds remain light from the east to northeast
today but increase quickly on Saturday morning from the east
southeast. Visibilities remain unrestricted for the duration of
the forecast as well.

&&

.FIRE WEATHER...
Issued at 305 AM CDT Fri Apr 5 2024

Elevated to near critical fire weather conditions may develop
Saturday afternoon from a combination of strong southeasterly winds
and low RH. High confidence in sustained winds of 20-25+ mph over
much of the forecast area with gusts of 30-40 mph, likely higher at
times in western Iowa. RH values are a bit more uncertain as there
will be a battle between increasing moisture ahead of an approaching
storm system and a dry airmass just to our east. Opted to hedge
toward the drier model guidance as it looks more likely that the dry
airmass will be recycled back into the state by the strong winds,
along with the potential for deeper boundary layer mixing that
would further reduce humidity. This scenario drops min RH values
into the upper 20 to mid 30 percent range during the peak
heating hours. While these values not quite reach RFW
thresholds, the situation may still warrant headline
consideration given the high wind gusts and potential for
extreme fire behavior.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...Martin
AVIATION...Cogil
FIRE WEATHER...Martin
Hazardous weather outlook, Apr 5, 4:26 AM CDT, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
426 AM CDT Fri Apr 5 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-060930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
426 AM CDT Fri Apr 5 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong winds and low humidities will result in elevated fire
weather conditions west and north Saturday afternoon.

Chances for thunderstorms return to the forecast Saturday night
into Sunday. The severe weather potential appears low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed through Saturday.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 2:47 PM CDTFire Weather WatchDMXCalhoun, Carroll, Crawford, Emmet, Humboldt, Kossuth and 3 more12 hr

Nearby

Wind Advisories in Iowa, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.